Texas, 2021

Flash Flooding in Texas, April 30, 2021

April 30, 2021 · NWS CRP · 3 events in 1 county or zone

Thunderstorms occurred over the metro area of Corpus Christi during the late evening of the 30th. The storms produced very heavy rainfall that lead to flash flooding over portions of the city.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Thunderstorms occurred over the metro area of Corpus Christi during the late evening of the 30th. The storms produced very heavy rainfall that lead to flash flooding over portions of the city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 30, 5:51 PM CST, 4 hours 59 minutes earlier.

Area forecast discussion, Apr 30, 5:51 PM CST, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
651 PM CDT Fri Apr 30 2021

.AVIATION...

Expect widespread convection through much of this forecast
period, gradually subsiding west to east Saturday afternoon.
Thunderstorms will be most prominent in the first 12 hours of this
period, beginning west near the start of the period, gradually
spreading east through the night. Visibility restrictions are
likely within showers and thunderstorms. Mainly MVFR to IFR Cigs
are expected through the period. Some hints that CIGS could
improve west late in the period. Have shown some marginal
improvement in the LRD TAF, but have not gone to VFR yet.

&&

.PREV DISCUSSION... /Issued 346 PM CDT Fri Apr 30 2021/

SHORT TERM (Tonight through Saturday Night)...

A quasi-stationary front lingering near the coast combined with
(satellite derived) PWATs near 2.2" has resulted in scattered to
numerous thunderstorms across the eastern Coastal Plains, Victoria
Crossroads, and the coastal waters. Many of these have had
prodigious rainfall rates, reaching 4" per hour! While coverage has
waned over the last few hours, another few rounds of showers and
thunderstorms are expected this evening and overnight as several
shortwaves are ejected from a cut off mid/upper level low that
remains over northern Mexico. Rainfall rates could continue to be
quite high and training showers and thunderstorms are very likely.
The cut off low is expected to move to the east/northeast tonight
and Saturday, bringing with it more convection. A Flash Flood Watch
will continue through Saturday evening for the eastern half of the
CWA. Though most of the precipitation is expected to be across the
eastern portions of the CWA, localized flash flooding will be
possible across all of South Texas with high rainfall rates and dry,
compacted soil. Convection will slowly begin to diminish early
Saturday afternoon from west to east. A few lingering showers will
be possible Saturday night.

With thick cloud cover, temperatures will remain warm overnight,
with lows in the upper 60s to low 70s. We will not warm too much for
Saturday with the highs remaining in the mid 70s to low 80s. As
cloud cover begins to scatter out Saturday night, temperatures will
drop slightly into the mid 60s to low 70s.

Minor coastal flooding is expected through Saturday afternoon. Tidal
levels have been reaching near 2.0 ft MSL. This, combined with heavy
rainfall, has led to water reaching the dunes. Up to 1 foot of
inundation is expected.

LONG TERM (Sunday through Friday)...

Slight chance of thunderstorms will continue through Sunday morning
before the upper-level disturbance shifts east and leaves behind
drier conditions through the afternoon and evening hours. Another
upper level system will approach the region Monday into Tuesday. Low
pressure at the surface will create onshore flow, bring moisture
into the area, and subsequently increase PWAT values to around 1.5"
- 1.8" on Tuesday. Ingredients are currently in place for another
chance of convection that day ahead of a cold front, particularly in
the afternoon hours when CAPE and instability is the strongest. At
this time, models do show the cap breaking down in the afternoon, so
for that reason have put thunder in the forecast. The cold front is
progged to move offshore by Wednesday morning with drier conditions
expected through the end of the extended period.

Temperatures will start off on the warmer side with highs on Sun/Mon
expected to be in the 80s along the coast and Victoria Crossroads
and 90s to around 100 further west. Temperatures will be slightly
cooler Tuesday through the end of the week with highs in the low to
mid 80s in the Coastal Bend/Victoria Crossroads and low 90s further
west.

P-ETSS guidance suggests that tide levels will be around 2.0 ft MSL
Sunday and Monday during high tide, so will need to continue to
monitor for the possibility of coastal flooding.

MARINE...

The stationary boundary that has plagued the coast will continue to
produce widely scattered to numerous showers and thunderstorms over
the coastal waters tonight and Saturday. Frequent lightning and some
strong, gusty winds are possible in and around thunderstorms. A
Small Craft Advisory is in effect through 1 AM tonight with moderate
to strong winds expected. Showers and thunderstorms will begin to
diminish late Saturday with scattered convection possible through
Sunday morning. Moderate southerly flow is expected for Sunday and
Monday, becoming onshore Monday night. Winds will become weak to
moderate onshore Tuesday, with flow gradually becoming northeasterly
overnight Tuesday. An approaching front, and an upper level
disturbance, may result in isolated showers and thunderstorms
Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    71  77  69  89  73  /  90  90  50  10   0
Victoria          69  76  67  85  71  / 100  90  60  10   0
Laredo            70  82  67  99  74  /  90  70  20  10   0
Alice             70  79  68  94  72  /  90  90  40  10   0
Rockport          71  78  70  84  75  /  90  90  70  10   0
Cotulla           69  80  64  97  73  /  90  80  20  10   0
Kingsville        71  79  68  92  72  /  90  90  50  10   0
Navy Corpus       72  77  71  84  76  /  90  90  60  10   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Saturday evening For the following
     zones: Aransas Islands...Bee...Calhoun Islands...Coastal
     Aransas...Coastal Calhoun...Coastal Kleberg...Coastal
     Nueces...Coastal Refugio...Coastal San Patricio...Goliad...
     Inland Calhoun...Inland Kleberg...Inland Nueces...Inland
     Refugio...Inland San Patricio...Jim Wells...Kleberg
     Islands...Live Oak...Nueces Islands...Victoria.

     High Rip Current Risk until 7 PM CDT this evening For the
     following zones: Aransas Islands...Calhoun Islands...
     Kleberg Islands...Nueces Islands.

     Coastal Flood Advisory until 1 PM CDT Saturday For the following
     zones: Aransas Islands...Calhoun Islands...Kleberg
     Islands...Nueces Islands.

GM...Small Craft Advisory until 1 AM CDT Saturday For the following
     zones: Bays and Waterways from Port Aransas to Port
     O'Connor...Coastal waters from Port Aransas to Matagorda
     Ship Channel out 20 NM...Waters from Port Aransas to
     Matagorda Ship Channel from 20 to 60 NM.

&&

PH/83...AVIATION
Hazardous weather outlook, Apr 30, 2:53 PM CST, 7 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
353 PM CDT Fri Apr 30 2021

TXZ229>234-239>247-342>347-442-443-447-012100-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
353 PM CDT Fri Apr 30 2021

This hazardous weather outlook is for South Texas.

.DAY ONE...This afternoon and Tonight

A Coastal Flood Advisory is in effect through 1 PM Saturday.

There is a High risk of rip currents for Gulf facing beaches
through this evening.

Scattered to numerous thunderstorms are expected today and
tonight. Some of the storms will be capable of producing strong
wind gusts and locally heavy rainfall.

A Flash Flood Watch is in effect through Saturday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated thunderstorms are possible Sunday morning as the upper
level disturbance continues to shift east. Isolated showers and
thunderstorms are possible again Tuesday ahead of another frontal
boundary.

GMZ230-235-250-255-270-275-012100-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
353 PM CDT Fri Apr 30 2021

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...This afternoon and Tonight

A Small Craft Advisory is in effect for the northern bays and
coastal waters from 1 PM today through 1 AM Saturday.

Scattered to numerous thunderstorms are expected today through
tonight. Some of the storms will be capable of producing strong
wind gusts and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated thunderstorms Sunday morning. Isolated showers and
thunderstorms are possible again Tuesday ahead of another frontal
boundary.

In the hours before

Special weather statement, Apr 30, 5:46 PM CST, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
646 PM CDT Fri Apr 30 2021

TXZ229-010030-
La Salle-
646 PM CDT Fri Apr 30 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LA SALLE COUNTY...

At 645 PM CDT, a strong thunderstorm was located near Cotulla, moving
northeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Cotulla, Los Angeles and Gardendale.

This includes Interstate 35 between mile markers 61 and 77.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2865 9880 2860 9880 2828 9921 2842 9935
      2864 9913
TIME...MOT...LOC 2345Z 230DEG 33KT 2842 9919

EMF/PH
Special weather statement, Apr 30, 6:01 PM CST, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
701 PM CDT Fri Apr 30 2021

TXZ229-239-010045-
Webb-La Salle-
701 PM CDT Fri Apr 30 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WEBB AND SOUTH
CENTRAL LA SALLE COUNTIES...

At 701 PM CDT, a strong thunderstorm was located 7 miles east of
Callaghan, or 12 miles south of Encinal, moving northeast at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

This storm will be near...
  Fort Ewell Site around 745 PM CDT.
This includes Interstate 35 near mile marker 27.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2775 9926 2787 9941 2826 9907 2807 9885
TIME...MOT...LOC 0001Z 223DEG 29KT 2787 9928

EMF/PH
Special weather statement, Apr 30, 6:46 PM CST, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
746 PM CDT Fri Apr 30 2021

TXZ229-230-239-010130-
McMullen-Webb-La Salle-
746 PM CDT Fri Apr 30 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WEBB...SOUTHEASTERN
LA SALLE AND SOUTHWESTERN MCMULLEN COUNTIES...

At 745 PM CDT, a strong thunderstorm was located near Fort Ewell
Site, or 21 miles east of Encinal, moving northeast at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

This storm will be near...
  Fort Ewell Site around 750 PM CDT.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Corpus Christi.

LAT...LON 2809 9914 2840 9876 2811 9864 2806 9875
      2806 9880 2803 9880 2791 9906
TIME...MOT...LOC 0045Z 230DEG 25KT 2806 9901

EMF/PH

The radar

The Corpus Christi radar (KCRP), 26 km away, was scanning. The volume nearest the first event began at 04:50 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Nueces

When
April 30, 10:50 PM CST to 11:20 PM CST
Where
Nueces County, Flour Bluff to 0.61 mi N of Flour Bluff
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
27.670, -97.280

Streets near HEB in Flour Bluff along with nearby streets were flooded with several cars stranded.

Flash Flood, Nueces

When
April 30, 11:00 PM CST to 11:30 PM CST
Where
Nueces County, 0.22 mi SE of Cabaniss Naf to 2.24 mi NE of Cabaniss Naf
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
27.698, -97.428

Streets were flooded near the intersection of Saratoga Boulevard and Everheart Road in Corpus Christi.

Flash Flood, Nueces

When
April 30, 11:00 PM CST to 11:35 PM CST
Where
Nueces County, 2.65 mi NW of Corpus Christi to 1.81 mi SSW of North Beach
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
27.809, -97.448

Streets were flooded around downtown Corpus Christi.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953152, 953157, 953160.